MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00516730
Medical Device Problem Codes Use of Device Problem (1670); Detachment of Device or Device Component (2907); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/06/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block h6: imdrf device code a0501 captures the reportable event of tip detached.
 
Event or Problem Description
It was reported to boston scientific corporation that a wallflex esophageal fully covered stent was used in the gastroesophageal junction to treat a post-surgical leak during an esophagogastroduodenoscopy (egd) with stent placement procedure performed on (b)(6) 2024.The patient's anatomy was not tortuous and was not dilated prior to stent placement.During the procedure, while loading the stent over the guidewire, the white rubber cone at the end of the stent was detached.The procedure was completed with another wallflex esophageal stent.There were no patient complications reported as a result of this event.Note: it was reported that the wallflex esophageal stent was used to treat a post-surgical leak.However, per the wallflex esophageal fully covered stent system instructions for use (ifu), the stent is intended for maintaining esophageal luminal patency in esophageal strictures caused by intrinsic and/or extrinsic malignant tumors, and occlusion of concurrent esophageal fistulas.The device is not indicated for the treatment of leakage.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Blocks d4, h4: the complainant was unable to provide the suspect device lot number; therefore, the lot expiration and device manufacture dates are unknown.Block h6: imdrf device code a0501 captures the reportable event of tip detached.Block h10: a wallflex esophageal fully covered stent and delivery system were received for analysis.The stent was received fully covered and undeployed.Visual inspection found the tip detached and was not returned.The outer sheath was kinked, and the stainless steel was bent.No other problems were noted with the stent and delivery system.Product analysis confirmed the reported event of tip detachment of device or device component.A product labeling review identified that the device was not used in accordance with the instructions for use (ifu) / product label.It was reported that the wallflex esophageal stent was used to treat a post-surgical leak.However, the ifu states, "the stent is intended for maintaining esophageal luminal patency in esophageal strictures caused by intrinsic and/or extrinsic malignant tumors, and occlusion of concurrent esophageal fistulas." it is most likely that procedural factors such as lesion characteristics, handling of the device, and the technique used by the physician (force applied) may have resulted in the reported event of tip detached and observed events of outer clear sheath kinked and stainless steel bent.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to procedure.

Brand Name
WALLFLEX ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key18986098
Report Number3005099803-2024-01249
Device Sequence Number14167671
Product Code ESW
UDI-Device Identifier08714729778066
UDI-Public08714729778066
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K091510
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM00516730
Device Catalogue Number1673
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/07/2024
Supplement Date Received by Manufacturer05/03/2024
Initial Report FDA Received Date03/27/2024
Supplement Report FDA Received Date05/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown